View Full Version : Withdrawal time needed to come off meds based more on personality than chemistry?


KurtG85
03-14-08, 05:06 AM
When I stop lexapro cold turkey (done it a few times now) I feel a good bit more anxiety and depression than usual (usual meaning off of all meds for awhile) for a day or two. Once its fully out of my system I feel constantly suicidally depressed, nastily irritable, horribly anxious, panicky and terrified of social interaction of any kind. In other words, I'm back to normal.

Are there any studies that scientifically back the complaints that drugs like lexapro can mess up people so badly that it takes many months or more for their brain soups to get back to their original recipe (after reasonably tapering down to 0 of the drug in their system)? I am by no means discrediting those who make these claims, but to me it seems that there is a strong possibility that some people just have trouble recognizing or accepting that the lexapro really does improve their mood. They may be confused into thinking lexapro is what is causing them their increased depression they feel once they are fully off of it when all they are feeling is the return to their naturally more ****ty brain chemistry. Another possible reasoning (I am hypothesizing) for the need some have to taper down incredibly slowly (like many months or a year) is if they have never experienced intense depression and the withdrawal effects push them over the edge into that frighteningly intense zone of depression. If you've never 'been there' before it is very scary and even traumatizing. However, I often doubt that these people would not be back to normal (meaning feeling like their previously natural level of ****) after a few days (or maybe a week) if they couldn't tough out the temporarily increased depression/anxiety. I have been intensely suicidally depressed for years and I am experienced in ignoring the constant urge to put a gun to my head and pull the trigger. It is not that terrifying a feeling for me anymore, although it still sucks of course. I have experienced intense withdrawals for a few days coming off effexor cold turkey from 300 mgs or something up there. I knew how to deal with intense depressive suffering and it wasn't that tough for me to stick out. I am not calling people who cant stand the withdrawal effects after tapering for a normal amount of time 'weak', I just wonder if their claims of unbearably extreme withdrawals and the claims like: "this SSRI made me permanently depressed", are better explained by perceptual differences like the ones I mention above rather than the supposed extreme dramatic differences in how long it takes our brains to 'normalize' after stopping whatever med.
I hope no one takes offense or thinks I am claiming this to be true, I am just questioning if there has been any worthwhile research done on this and sharing my possible 'theories'. Thanks.